Kansas, 2017

Hail and Damaging Winds in Kansas, May 15, 2017

May 15, 2017 · NWS DDC · 18 events in 9 counties and zones

An elevated mixed layer with H7 temperatures at 10C persisted over western Kansas from 14th, but a subtle short wave trough and convergence along a dryline were sufficient enough to support development of widely scattered thunderstorms late in the day. With sufficient deep layer shear for sustained updrafts and rotation, severe hail fell in Seward, Morton, Stanton, Grant, Kearny, Stevens, Scott…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An elevated mixed layer with H7 temperatures at 10C persisted over western Kansas from 14th, but a subtle short wave trough and convergence along a dryline were sufficient enough to support development of widely scattered thunderstorms late in the day. With sufficient deep layer shear for sustained updrafts and rotation, severe hail fell in Seward, Morton, Stanton, Grant, Kearny, Stevens, Scott and Finney counties.. Severe wind gusts occurred in Stevens, Scott, Ellis, and Finney counties, and thunderstorm wind damage occurred in Rush county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 5:00 PM CST, 38 minutes earlier.

Area forecast discussion, May 15, 5:00 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Mon May 15 2017

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 333 PM CDT Mon May 15 2017

Short term concern is convection along the dryline late this afternoon
and into the evening. Have the pops starting out west and then propagating
eastward with a slow decay. The storms should not make it that far
east, as this activity will be diurnally driven and also due to the
fact that mid level winds are fairly weak. Observations early this
afternoon show large temperature/dewpoint depressions. Think the main
hazard is 60-75 mph outflows. Large hail up to 2" could also be possible
early in the convective regime. This is only true if supercells develop.
Both shear magnitude and the shear vector relative to the dryline are
marginal for supercells. The main area that could see severe weather
is west of Highway 23.

.LONG TERM...(Tuesday night through Monday)
Issued at 333 PM CDT Mon May 15 2017

A more significant chance of severe weather exists tomorrow afternoon
and evening. Bulk shear will increase to around 50 kt, which supports
supercells. Speaking of storm type, it is not exactly clear how this
will evolve at this point. The ARW and NAM suggests upscale growth.
The HRRRX and NMMB show more discrete activity. The 12Z EC has some
sig tor south of Dodge City and Highway 50. Bulk shear vectors and
sfc boundaries are more orthogonal in this model, which could favor
longevity in supercellular archetypes. Another fly in the ointment
is mid level winds. Some of the forecast skew-t/log-p's show backing
of winds around 500-hPa. This could favor supercellular HPs. This would
cut down on hail size potential via beneficial competition. Tornado
threat also could be reduced if this activity is less discrete and
forms into more or less lines. Not going to throw the baby out with
the bathwater as some of the models do show supercells with UH tracks.
Think the main threat tomorrow could be a few tornadoes, particularly
across the southern and eastern zones, 2-3" hail, damaging outflows,
and heavy rain. Again, this assumes more discrete action. Otherwise,
the threats will be lower if storms interact with one another. The
best chance of severe weather will generally be from Liberal to Dodge
City to Hays and points to the SE and E.

Beyond this, there might be another chance of svr on Thursday. Question
this time is if the warm sector can make it this far north.The best
shear/instability parameters are across the southeastern zones, per
the 12Z EC. North of the the warm front, heavy rain is a concern with
deep isentropic lift forecast from the EC model. A few inches of rain
is possible depending on the location of the best WAA and isentropic
lift.

Drier air and high pressure will work in towards the weekend with calm
conditions prevailing.There is only a slight chance of storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon May 15 2017

VFR expected to prevail through this TAF period. Scattered
convection expected near GCK, LBL and DDC through the 03-04z time
frame. Confidence low in direct impacts to terminals, so only
included CB/VCTS this evening. Gusty erratic outflow winds again
possible. Widespread low level wind shear expected again tonight,
as low level jet increases 850 mb winds to near 60 kts. After
15z Tuesday, strong south winds again at all airports, gusting
30-35 kts at times. Thunderstorms expected to redevelop along the
dryline, roughly from GCK to LBL, near 00z Wed. Severe convection
may impact DDC and HYS during the 00-06z Wed timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  54  81 /  50  50  40   0
GCK  60  85  53  81 /  50  30  20  10
EHA  56  84  52  80 /  30  10  10   0
LBL  59  86  53  82 /  50  30  20   0
HYS  64  86  57  80 /  40  50  40  10
P28  66  84  59  84 /  10  50  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 15, 3:49 AM CST, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Mon May 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-161000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Mon May 15 2017 /349 AM MDT Mon May 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop across far western Kansas
by mid to late afternoon and then move east. Hail as large
as golf balls and wind gusts in excess of 60 mph are expected.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Severe thunderstorms are possible across central and western
Kansas Tuesday afternoon and evening. The main threats will
be hail as large as baseballs, wind gusts in excess of 70 mph and
tornadoes. The best chance of storms is along and east of a line
from Liberal to Dighton.

Days 2-7 Hazards
----------------
* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 15, 4:57 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             8 WNW KISMET            37.25N 100.83W
05/14/2017  E1.50 INCH       SEWARD             KS   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Special weather statement, May 15, 5:15 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT MON MAY 15 2017

KSZ084-160015-
Morton KS-
615 PM CDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHEASTERN STANTON
COUNTIES UNTIL 715 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eva, or 10 miles southeast of Elkhart, moving
north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rolla, Richfield, Wilburton and Cimarron Grassland Recreation Area.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3699 10188 3739 10188 3739 10156 3699 10156
TIME...MOT...LOC 2315Z 186DEG 34KT 3689 10178

HOVORKA

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
May 15, 5:38 PM CST
Where
Morton County, 11 mi ENE of Richfield
Measured
1.5 in hail
Reported by
Public
Coordinates
37.320, -101.590

Hail, Stanton

When
May 15, 5:52 PM CST
Where
Stanton County, 3.83 mi SSE of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -101.540

Thunderstorm Wind, Grant

When
May 15, 5:54 PM CST
Where
Grant County, 4.87 mi S of Stano Station
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.500, -101.490

Winds were estimated to be gusting to 60 MPH.

Hail, Grant

When
May 15, 5:54 PM CST
Where
Grant County, 2.14 mi SSE of Stano Station
Measured
1.5 in hail
Reported by
Public
Coordinates
37.540, -101.490

Thunderstorm Wind, Grant

When
May 15, 5:54 PM CST
Where
Grant County, 2.14 mi SSE of Stano Station
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.540, -101.490

Winds were estimated to be 60 MPH.

Hail, Grant

When
May 15, 5:59 PM CST
Where
Grant County, 0.55 mi W of Ulysses
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.380

Hail, Kearny

When
May 15, 6:29 PM CST
Where
Kearny County, 3.34 mi WSW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -101.310

Hail, Kearny

When
May 15, 6:30 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.940, -101.260

Thunderstorm Wind, Stevens

When
May 15, 6:55 PM CST
Where
Stevens County, Hugoton Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.170, -101.370

Hail, Scott

When
May 15, 7:14 PM CST
Where
Scott County, 8.8 mi WSW of Scott State Park
Measured
2.5 in hail
Reported by
Public
Coordinates
38.630, -101.070

Hail, Scott

When
May 15, 7:14 PM CST
Where
Scott County, 8.8 mi WSW of Scott State Park
Measured
2.5 in hail
Reported by
Public
Coordinates
38.630, -101.070

Thunderstorm Wind, Scott

When
May 15, 7:18 PM CST
Where
Scott County, 2.78 mi WSW of Scott State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.670, -100.970

Winds were estimated to be at least 60 MPH from a microburst just west of Scott Lake.

Thunderstorm Wind, Finney

When
May 15, 7:54 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

Thunderstorm Wind, Scott

When
May 15, 8:14 PM CST
Where
Scott County, 0.69 mi N of Scott City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.480, -100.880

Hail, Seward

When
May 15, 9:08 PM CST
Where
Seward County, 3.63 mi SSW of (Lbl)liberal Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.000, -100.990

Thunderstorm Wind, Ellis

When
May 15, 9:10 PM CST
Where
Ellis County, 7 mi S of (Hys)hays Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.749, -99.270

A steel building was blown into a field. There was also some roof damage and power lines were down.

Hail, Seward

When
May 15, 9:14 PM CST
Where
Seward County, 1.49 mi NNW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -100.940

Hail, Seward

When
May 15, 9:35 PM CST
Where
Seward County, Hayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704415, 705142, 705119, 705143, 705152, 705144, 705145, 705146, 705153, 705147, 705148, 705154, 705155, 705156, 705149, 705120, 705150, 705151.